Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Pocatello, ID

August 6, 2014Bingham County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 6, 2014, 11:55 AM MDT for Bingham County, Power County, Idaho. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 11:55 AM MDT (17:55 UTC)
Expired
Aug 6, 2014, 2:00 PM MDT
In force
2 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 31 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS55 KPIH 061755
FFWPIH
IDC011-077-062000-
/O.NEW.KPIH.FF.W.0028.140806T1755Z-140806T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1155 AM MDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 200 PM MDT

* AT 1149 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED     
  AREA WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.  

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4306 11308 4306 11283 4275 11288 4276 11311

$$

GK
2 follow-up statements
370 
WGUS75 KPIH 061856
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1256 PM MDT WED AUG 6 2014

IDC011-077-062000-
/O.CON.KPIH.FF.W.0028.000000T0000Z-140806T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-POWER ID-
1256 PM MDT WED AUG 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
CENTRAL POWER AND EXTREME SOUTHWESTERN BINGHAM COUNTIES...

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4306 11308 4306 11283 4275 11288 4276 11311

$$

GK
485 
WGUS75 KPIH 061953
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
153 PM MDT WED AUG 6 2014

IDC011-077-062003-
/O.EXP.KPIH.FF.W.0028.000000T0000Z-140806T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-POWER ID-
153 PM MDT WED AUG 6 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM MDT FOR CENTRAL
POWER AND EXTREME SOUTHWESTERN BINGHAM COUNTIES...

LAT...LON 4306 11308 4306 11283 4275 11288 4276 11311

$$

GK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:27 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 7:27 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
727 AM MDT WED AUG 6 2014

.UPDATE...

LOOKING AT NEW MODELS STARTING TO ARRIVE ALONG WITH CURRENT
SATELLITE IMAGES...DECIDED TO INCLUDE ENTIRE CWA IN FLASH FLOOD
WATCH. CURRENT BAND OF RAIN IS PRIMARILY EXTENDS FROM SHOSHONE
THROUGH MUDLAKE. SEEING SOME CLEARING ON THE SOUTHERN SIDE OF THIS
BAND...ALONG THE SOUTHERN AND EASTERN HIGHLANDS. ANTICIPATE THIS
WILL BE THE PRIMARY FOCUS FOR THUNDERSTORMS WITH HEAVY RAIN THIS
AFTERNOON.

VALLE

&&

.PREV DISCUSSION... /ISSUED 253 AM MDT WED AUG 6 2014/

DISCUSSION...PRECIPITABLE WATER VALUES ACROSS THE FORECAST AREA
REMAIN ABOVE ONE INCH THROUGH THURSDAY AFTERNOON. ALL FLOOD
WATCHES WILL REMAIN IN EFFECT. THE UPPER AND LOWER SNAKE PLAIN
WILL BE ADDED TO THE WATCH AS WELL. SATELLITE AND RADAR SHOW A
NICE CLOSED CIRCULATION THAT HAS DEVELOPED...DISSIPATED...AND
REDEVELOPED OVER WESTERN CASSIA COUNTY AREA OVER THE PAST 24
HOURS. PRECIPITATION AMOUNTS HAVE VARIED WIDELY IN THAT AREA...BUT
THERE ARE MULTIPLE SITES THAT HAVE RECORDED RAIN IN EXCESS OF ONE
INCH. A REMOTE WEATHER STATION NORTHEAST OF MAGIC MOUNTAIN...TRAIL
GULCH REPORTED 1.68 INCHES IN THE LAST 12 HOURS ALONE. BOTH THE
00Z AND 06Z MODEL RUN OF THE NAM12 MODEL MOVE THE CLOSED 700 MB
CIRCULATION FROM THAT AREA...CLOSER TO POCATELLO BY NOON TODAY.
MODEL SUGGESTS .25 TO .50 INCH RAIN POSSIBLE WHEN THAT HAPPENS IN
THE AREA OF POCATELLO...IDAHO FALLS...ABERDEEN AND ALL FOUR FORT
HALL LODGES. WITH THE ABUNDANT RAIN OF THE PAST TWO DAYS...FEEL IT
PRUDENT TO EXPAND THE WATCH TO INCLUDE THAT AREA. THE 700MB
CIRCULATION REMAINS ROUGHLY IN THAT LOCATION WELL INTO THURSDAY
MORNING AND SLOWLY DRIFTS TO NEAR DRIGGS THURSDAY AFTERNOON...AND
FINALLY CROSSES INTO WYOMING BY FRIDAY.

MODELS ARE HAVING SOME DIFFICULTY WITH THE NEW TROUGH THAT DEVELOPS
NEAR THE COAST THIS WEEKEND. THE NORTHERN PORTION TRACKS THROUGH THE
PAN HANDLE WHILE THE SOUTHERN PORTION BECOMES A NEW CUT OFF LOW
FEATURE NEAR THE CALIFORNIA COAST. THE GFS IS NOT AS STRONG AS IT
WAS YESTERDAY WITH THE POTENTIAL FOR ANOTHER SURGE OF MONSOON
MOISTURE TO DEVELOP AROUND SUNDAY OR MONDAY...BUT THE MODEL STILL
SAYS THERE IS A CHANCE. THE EUROPEAN MODEL IS SUGGESTING THIS MIGHT
BE DELAYED UNTIL TUESDAY. RS

AVIATION...UPPER LOW NEAR KTWF THIS MORNING WILL PRODUCE WIDESPREAD
RAIN AND OCNL IFR CIGS IN THE MAGIC VALLEY. WITH MONSOON MOISTURE
STILL IN PLACE...SHOWERS AND A FEW TSTMS WILL DEVELOP THIS AFTN AND
CONTINUE INTO THE EVE. OCNL MVFR VIS CAN BE EXPECTED IN HEAVIER
SHOWERS...AND OCNL LOW CIGS WILL REMAIN POSSIBLE INTO THE EARLY AFTN
AT KBYI. HEDGES

FIRE WEATHER...AN UPPER LOW OVER THE MAGIC VALLEY TODAY WILL RESULT
IN FAIRLY WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND THURSDAY. HEAVY RAINFALL AMOUNTS ARE
AGAIN POSSIBLE. TEMPERATURES WILL REMAIN COOL AND HUMIDITY HIGH.
RESIDUAL MONSOON MOISTURE WILL STILL BE ENOUGH FOR SCATTERED SHOWERS
AND WIDELY SCATTERED THUNDERSTORMS IN THE MTNS AND ISOLATED ACTIVITY
IN THE VALLEYS THROUGH THE WEEKEND. TEMPERATURES WILL WARM BACK TO
MORE NORMAL SUMMER READINGS OVER THE WEEKEND...ALONG WITH A DROP IN
HUMIDITY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING IDZ017>025-031-032.

&&

In the hours before

Local storm report, Aug 6, 11:51 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1151 AM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FUNNEL CLOUD     4 NW AMERICAN FALLS     42.82N 112.91W
08/06/2014                   POWER              ID   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD SPOTTED NEAR PLEASANT VALLEY RD.

&&

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:48 PM MDTAreal Flood AdvisoryPIHBannock, Bear Lake, Caribou, Franklin, Oneida3 hr
Aug 5, 6:52 PM MDTSpecial Weather StatementPIHCamas38 min
Aug 5, 7:56 PM MDTSpecial Weather StatementPIHCamas49 min
Aug 5, 8:39 PM MDTSpecial Weather StatementPIHLincoln51 min
Aug 5, 9:16 PM MDTSpecial Weather StatementPIHPower59 min
Aug 5, 11:43 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 11:56 PM MDTAreal Flood AdvisoryPIHLincoln6 hr
Aug 6, 9:09 AM MDTAreal Flood AdvisoryPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 1 more3 hr
Aug 6, 10:37 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Lincoln, Minidoka, Power3 hr
Aug 6, 12:17 PM MDTAreal Flood AdvisoryPIHClark, Fremont3 hr
Aug 6, 1:13 PM MDTFlash Flood WarningPIHBingham, Blaine, Butte, Minidoka, Power2 hr
Aug 6, 1:23 PM MDTFlash Flood WarningPIHBlaine6 hr
Aug 6, 1:46 PM MDTSevere Thunderstorm WarningPIHBonneville44 min
Aug 6, 2:34 PM MDTSevere Thunderstorm WarningPIHBingham26 min
Aug 6, 2:52 PM MDTFlash Flood WarningPIHBingham, Bonneville, Butte, Jefferson113 min
Aug 6, 3:32 PM MDTFlash Flood WarningPIHBannock, Bingham, Power4 hr
Aug 6, 4:19 PM MDTSpecial Weather StatementPIHTeton56 min
Aug 6, 4:25 PM MDTSpecial Weather StatementPIHJefferson, Madison65 min
Aug 6, 4:38 PM MDTSpecial Weather StatementPIHBonneville52 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.